Posted on Leave a comment

Carfentanil First Responder Personal Protective Equipment is a huge MUST!

Fentanyl, a synthetic opiate painkiller, is being mixed with heroin to increase its potency, but dealers and buyers may not know exactly what they are selling or ingesting. Many users underestimate the potency of fentanyl. The dosage of fentanyl is a microgram, one millionth of a gram – similar to just a few granules of table salt. Fentanyl can be lethal and is deadly at very low doses. Fentanyl and its related compounds come in several forms including powder, blotter paper, tablets, and spray. Chemical agent information is needed for workers to appropriately plan for risks resulting from possible chemical incidents. Several organizations have developed information databases, including short-term and long-term criteria, each with specific purposes, exposure scenarios, and severity of adverse health effects considered in their development. https://www.atsdr.cdc.gov/MMG/index.asp

DEA has issued a public warning to the public and law enforcement nationwide about the health and safety risks of carfentanil. Carfentanil is a synthetic opioid that is 10,000 times more potent than morphine and 100 times more potent than fentanyl, which itself is 50 times more potent than heroin. DEA, local law enforcement and first responders have recently seen the presence of carfentanil, which has been linked to a significant number of overdose deaths in various parts of the country. Improper handling of carfentanil, as well as fentanyl and other fentanyl-related compounds, has deadly consequences.

Two Atlantic County, NJ detectives were recently exposed to a very small amount of fentanyl, and appeared on the video. Said one detective: “I thought that was it. I thought I was dying. It felt like my body was shutting down.” Riley also admonished police to skip testing on the scene, and encouraged them to also remember potential harm to police canines during the course of duties. “Don’t field test it in your car, or on the street, or take if back to the office. Transport it directly to a laboratory, where it can be safely handled and tested.” The video can be accessed at: http://go.usa.gov/chBgh.

“Carfentanil is surfacing in more and more communities.” said DEA Acting Administrator Chuck Rosenberg. “We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you. I hope our first responders – and the public – will read and heed our health and safety warning. These men and women have remarkably difficult jobs and we need them to be well and healthy.”

Carfentanil is a Schedule II substance under the Controlled Substances Act and is used as a tranquilizing agent for elephants and other large mammals. The lethal dose range for carfentanil in humans is unknown. However, as noted, carfentanil is approximately 100 times more potent than fentanyl, which can be lethal at the 2-milligram range, depending on route of administration and other factors.

Carfentanil and other fentanyl-related compounds are a serious danger to public safety, first responder, medical, treatment, and laboratory personnel. These substances can come in several forms, including powder, blotter paper, tablets, and spray – they can be absorbed through the skin or accidental inhalation of airborne powder. If encountered, responding personnel should do the following based on the specific situation:

Exercise extreme caution.  Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.

Be aware of any sign of exposure.  Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.

Seek IMMEDIATE medical attention.  Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to call EMS immediately. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.

Be ready to administer naloxone in the event of exposure.  Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.

Remember that carfentanil can resemble powdered cocaine or heroin.  If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Rather, secure the substance and follow approved transportation procedures.

Carfentanil is a fentanyl-related substance not approved for use in humans.

Fentanyl and its analogs such as carfentanil do not have established occupational exposure limits (OELs). Pharmaceutical manufacturers have developed internal OELs based on their own risk assessments. Time-weighted averages that have been used as OELs in the pharmaceutical industry are reported as 0.0001 mg/m3 for fentanyl, 0.00032 mg/m3 for carfentanil, and 0.001 mg/m3 for alfentanil (Van Nimmen et al.). NIOSH does not have any occupational exposure data on fentanyl among emergency responders. Therefore the NIOSH interim recommendations for PPE are based on the reported toxicity and chemical structure of fentanyl, NIOSH guidance for similar chemicals such as chemotherapy drugs, recommendations from previous NIOSH HHE Reports on a clandestine spice (synthetic cannabinoid) lab (HHE Report No. 2014-0039-3246) and on the preparation of pseudo drugs used at a Canine Enforcement Training Center (HHE Report No. 2004-0012-2948), and the basic principles of industrial hygiene. Standard safe work practices must to be applied to all operations where fentanyl or its analogs are known to be present, just as they are applied to any law enforcement operation where narcotics (i.e. a meth lab or heroin) may be present. Do not eat, drink, or smoke while performing operations involving any narcotics; and wash your hands after performing your duties.

NIOSH does not have enough empirical evidence to provide specific guidance for protection from exposure during every possible tactical law enforcement operation. Law enforcement personnel will need to assess the specific risks of each operation and determine the appropriate PPE to protect against respiratory and/or dermal hazards. Similarly, in the event of a large spill or release of fentanyl that could occur during the execution of a warrant or evidence collection operations, NIOSH recommends that law enforcement vacate the area of the release or spill and call a hazardous materials incident response team.

The following PPE recommendations are provided as interim guidance. These interim recommendations apply to routine activities after an arrest or search warrant execution such as evidence collection activities. This interim guidance applies to powder, pill, and liquid forms of fentanyl or its analogs that may be present during the evidence collection phase of the law enforcement operation. Following these recommendations can help to protect law enforcement and first responders while enabling them to carry out their important public safety functions.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.